Hail, Washington
- When
- July 8, 4:34 PM MST
- Where
- Washington County, 5.53 mi S of Platner
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -103.070
An severe thunderstorm produced hail up to ping pong ball size southeast of Akron.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
An severe thunderstorm produced hail up to ping pong ball size southeast of Akron.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 8, 2:20 PM MST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 320 PM MDT Fri Jul 8 2022 .SHORT TERM...(This evening through Saturday) Issued at 307 PM MDT Fri Jul 8 2022 Satellite and radar shows two areas of storm formation this afternoon. One location is along the Cheyenne Ridge as there has been good convergence there. As these storms move to the southeast, they will encounter healthy inflow winds and move into an area of 1,500 j/kg of mixed-layer CAPE. This will be more than enough lift and instability to generate a few strong to marginally severe storms with damaging wind gusts up to 60 mph and large hail possible. These storms will continue well into the evening hours. The other area of storms in along the DCVZ that has positioned itself to the southeast of the Denver metro. Storms are struggling to maintain their strength as the lack of shear and warm temperatures aloft are keeping them on the weaker side. Nonetheless, gusty winds will be possible in association with the outflow boundaries that are produced by the storms. A ridge over the Four Corners region will strengthen on Saturday and shift slightly farther to the northeast. 500 mb heights will be very close to 600 dm over Park County by the end of the day as there will be moderate subsidence over our CWA. Drier air in the mid to low levels will move into our forecast area which will limit shower and storm activity. However, there could be a couple late day isolated showers and storms over the southern foothills and Palmer Divide. The main concern on Saturday will be very hot temperatures. Conditions will be nearly ideal for record heat as subsident flow, limited cloud cover, light winds, and dry low level conditions will all contribute to the hot temperatures. Most of the MOS data was in the 98 to 100 range for DIA and it seemed reasonable to be on the hotter side of guidance. The highs were brought to the NBM 75th percentile due to the previously mentioned factors as the NBM 90th percentile may be a bit too warm. The end result is a forecast high of 100 at DIA, 101 in downtown Denver, 102 in Greeley and Loveland, and up to 103 in Sterling and Julesburg. The 100 at DIA would be a record for the date as the current record is 98 set last year. When temperatures were bumped up to the NBM 75th percentile, the heat risk increased to level 3 (significant) which is what we have briefed our partners is the threshold for issuing a Heat Advisory. In addition, we have discussed the forecast conditions with emergency managers and they have mentioned they will likely be opening cooling centers this weekend. Therefore, a Heat Advisory was issued from 10 am to 8 pm for the majority of the I-25 corridor and northeast plains. .LONG TERM...(Saturday night through Friday) Issued at 307 PM MDT Fri Jul 8 2022 Summer is in full swing as 500mb high pressure system sets up across the Central Plains this weekend. Flow near the 500mb-700mb levels will remain light from the west to southwest. This pattern will allow minimal cloud cover and decrease thunderstorm chances mainly for the mountains, urban corridor and eastern plains through Monday morning. Temperatures will trend 5-10 degrees above normal for the highs and lows both Saturday and Sunday. Near record-breaking heat will be the main impact this weekend as afternoon highs and overnight lows will trend 5-10 degrees above normal. The ECMWF Extreme Forecast Index favors max temperatures reaching above normal from the climatological probability from a 21 year average. This update includes a blend of NBM, NBM 50 percentile, and BCCONSALL to increase temperatures especially on the eastern plains. Upper levels from 500-700mb contain supportive moisture for convection with relative humidity reaching 40-60 percent and agreement from the GFS/NAM. There is a lack of forcing and shear but MLCAPE values reaching 500-700 J/kg focused in South Park and the Palmer Divide could support high based isolated thunderstorms Sunday afternoon. As cloud cover begins to increase Sunday afternoon, this may limit the threat of heat impacts across the urban corridor and eastern plains. For this reason, will hold off on heat headlines. The main message remains the same for heat impacts: Stay hydrated and limit time out in the sun if possible. The arrival time for the next cold front that sweeps through our region will be Sunday night into Monday morning. There is significant cooler air behind the front shown by the GFS temperature advection. This led to a slight decrease in high temperatures Monday afternoon but highs should still be able to reach the upper 80s across the plains. A high pressure ridge remains persistent through mid next week. A few embedded shortwaves will occur Tuesday and Wednesday where PWATS increase to 0.60-0.80 but the GFS remains the only solution showing increasing QPF. CPC has increasing probabilities of excessive heat arriving late next week is worth mentioning as temperatures begin to increase Friday into next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 307 PM MDT Fri Jul 8 2022 VFR through the TAF period. A DCVZ has developed to the southeast of Denver and a few showers and storms are forming along it. No showers or storms are expected to impact the terminals directly but an outflow boundary or two could bring gusty and variable winds. Winds will trend toward drainage later this evening and winds will be generally light during the day tomorrow. && .HYDROLOGY... Issued at 307 PM MDT Fri Jul 8 2022 No flash flood threat on Saturday or Sunday. Isolated thunderstorms chances increase Monday through mid next week where PWATs increase near 0.60-0.80 which could increase the flash flood threat for all burn areas. Conditions trend drier by Friday through next weekend. && .BOU WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 10 AM to 8 PM MDT Saturday for COZ038>040- 042>045-048>051. && SHORT TERM...Danielson LONG TERM...AD AVIATION...Danielson HYDROLOGY...Danielson/AD
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1022 AM MDT Fri Jul 8 2022 COZ030>051-091630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1022 AM MDT Fri Jul 8 2022 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warmer temperatures expected today with highs in the 90s for the lower elevations. Isolated to scattered showers/thunderstorms develop in the afternoon, with the best chances over the plains. The environment supports potential for a few strong to severe storms over the east plains with gusty winds up to 60 mph being the primary threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday This weekend near record-breaking heat will occur in the afternoon and overnight hours across the region. Temperatures will trend 5-10 degrees above normal for the highs and lows both Saturday and Sunday. The urban corridor and plains will trend near the upper 90s to lower 100s. Mountains and valleys will reach the lower 70s to lower 80s. Thunderstorm chances decrease through the weekend. By Monday, a cold front will decrease temperatures to near normal and increase thunderstorm chances through mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
437 PM MDT Fri Jul 8 2022
COZ035-082300-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
437 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of north central
Larimer County through 500 PM MDT...
At 436 PM MDT, Doppler radar was tracking a strong thunderstorm near
Red Feather Lakes, or 29 miles northwest of Fort Collins, moving
south at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Red Feather Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4087 10553 4089 10540 4070 10531 4073 10558
TIME...MOT...LOC 2236Z 000DEG 8KT 4083 10548
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BARJENBRUCHSpecial Weather Statement
National Weather Service Denver CO
445 PM MDT Fri Jul 8 2022
COZ036-082315-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
445 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of eastern Gilpin
County through 515 PM MDT...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aspen Springs, or 29 miles west of Denver, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects.
Locations impacted include...
Central City, Black Hawk and Rollinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3984 10551 3981 10544 3979 10540 3981 10540
3982 10545 3989 10548 3990 10553 3993 10550
3991 10543 3988 10546 3984 10542 3987 10540
3982 10537 3975 10540 3975 10550 3977 10549
3978 10552 3981 10553
TIME...MOT...LOC 2243Z 017DEG 6KT 3984 10548
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BARJENBRUCHSpecial Weather Statement
National Weather Service Denver CO
445 PM MDT Fri Jul 8 2022
COZ034-036-082315-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
445 PM MDT Fri Jul 8 2022
...A strong thunderstorm will impact portions of Gilpin and
northwestern Jefferson Counties through 515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aspen Springs, or 29 miles west of Denver, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock small tree branches and blow around
unsecured objects.
Locations impacted include...
Central City, Black Hawk, Rollinsville and Aspen Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 10556 3991 10554 3992 10555 3993 10550
3993 10540 3991 10539 3991 10537 3977 10536
3975 10540 3975 10550 3976 10554 3982 10557
TIME...MOT...LOC 2244Z 017DEG 6KT 3984 10548
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BARJENBRUCHSpecial Weather Statement
National Weather Service Denver CO
505 PM MDT Fri Jul 8 2022
COZ044-045-049-082330-
Washington County CO-Morgan County CO-
Central and East Adams and Arapahoe Counties CO-
505 PM MDT Fri Jul 8 2022
...Strong thunderstorms will impact portions of southeastern Morgan,
central Washington and northeastern Adams Counties through 530 PM
MDT...
At 504 PM MDT, Doppler radar was tracking strong thunderstorms
scattered along a line extending from 6 miles south of Twelve-Mile
Corner to 8 miles north of Arickaree School, or along a line
extending from 19 miles south of Fort Morgan to 22 miles southeast
of Akron. Movement was south at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree branches and blow
around unsecured objects.
Locations impacted include...
Elba and Woodrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4003 10337 4013 10301 3990 10294 3978 10302
3990 10377 4002 10382
TIME...MOT...LOC 2304Z 339DEG 6KT 3998 10376 3988 10303
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
BARJENBRUCHThe Denver radar (KFTG), 129 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037804.